Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Myoclonus from Antidepressant
Apr 8, 2004

Dear Dr. Ewald Horwath:

I sincerely hope you have the time and energy to answer this.. I know you're busy. I had a bad reaction to Remeron on Dec. 26, 2003 after 2 1/2 months on 30mg. It was sudden, severe depersonalization. So for about over 2 months now, I have been tapering.. i have become very sensitive to the medication since the bad reaction (withdrawal effects), so I am NOW down to 2.5mg after tapering 0.5mg every 3-4days from the beginning of February, when i was at 10mg. I had constant head throbbing (still do but not as much now), but since going from 3 to 2.5mg, I have had muscle contractions (that literally jump) and smaller trembling of muscles in various, unpredictable areas of my body. I asked a doctor at NYU online and he said it was probably myoclonus, but said maybe I should upp the dose a bit and remain there becasue it may have arisen from lowering... but the thing is.. I've had muscle tremors and shakes for much of the time tapering for 2 months, but it has gotten to be the prime problem in the last few days.. i wake up 3 times a night because the "spasms" happen mainly at night after taking my dose at night, when i'm sleeping or at rest... I really can't say what i should do, but i know all i want to do is get off the medication rather than go back up. Please if you have time help with your thoughts. Thank you very much! My local psychiatrist cannot help me.

Response from Dr. Horwath

Some antidepressants can cause muscle irritability and myoclonus when being tapered. I think the doctor at NYU is right. If a symptom like this develops while tapering the medication, then it's an indication to go back up on the dose and resume the taper at a slower rate. Although you may want to get off of the medicine quickly, it sometimes is not possible to rush. Tapering too quickly may cause more problems.



Previous
What age should children be taught about HIV?
Next
Scared of work environment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement